Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Stochastic processes with sample paths in reproducing kernel Hilbert spaces

Authors: Milan N. Lukic and Jay H. Beder
Journal: Trans. Amer. Math. Soc. 353 (2001), 3945-3969
MSC (2000): Primary 60G12; Secondary 60B11, 60G15, 28C20, 46E22, 47B32
Published electronically: May 14, 2001
MathSciNet review: 1837215
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


A theorem of M. F. Driscoll says that, under certain restrictions, the probability that a given Gaussian process has its sample paths almost surely in a given reproducing kernel Hilbert space (RKHS) is either $0$ or $1$. Driscoll also found a necessary and sufficient condition for that probability to be $1$.

Doing away with Driscoll's restrictions, R. Fortet generalized his condition and named it nuclear dominance. He stated a theorem claiming nuclear dominance to be necessary and sufficient for the existence of a process (not necessarily Gaussian) having its sample paths in a given RKHS. This theorem - specifically the necessity of the condition - turns out to be incorrect, as we will show via counterexamples. On the other hand, a weaker sufficient condition is available.

Using Fortet's tools along with some new ones, we correct Fortet's theorem and then find the generalization of Driscoll's result. The key idea is that of a random element in a RKHS whose values are sample paths of a stochastic process. As in Fortet's work, we make almost no assumptions about the reproducing kernels we use, and we demonstrate the extent to which one may dispense with the Gaussian assumption.

References [Enhancements On Off] (What's this?)

  • 1. N. Aronszajn, Theory of reproducing kernels, Transactions of the American Mathematical Society 68 (1950), 337-404. MR 14:479c
  • 2. Michael F. Driscoll, Estimation of the mean value function of a Gaussian process, Ph.D. thesis, University of Arizona, 1971.
  • 3. Michael F. Driscoll, The reproducing kernel Hilbert space structure of the sample paths of a Gaussian process, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 26 (1973), 309–316. MR 0370723,
  • 4. Michael F. Driscoll, The signal-noise problem—a solution for the case that signal and noise are Gaussian and independent, J. Appl. Probability 12 (1975), 183–187. MR 0365970
  • 5. R. Fortet, Espaces à noyau reproduisant et lois de probabilités des fonctions aléatoires, Ann. Inst. H. Poincaré Sect. B (N.S.) 9 (1973), 41–58 (French). MR 0345193
  • 6. Robert Fortet, Espaces à noyau reproduisant et lois de probabilité de fonctions aléatoires, C. R. Acad. Sci. Paris Sér. A 278 (1974), 1439–1440 (French). MR 0370724
  • 7. -, Espaces à noyau reproduisant et lois de probabilités des fonctions aléatoires, unpublished notes on [6], 1974.
  • 8. G. Kallianpur, The role of reproducing kernel Hilbert spaces in the study of Gaussian processes, Advances in Probability and Related Topics, Vol. 2, Dekker, New York, 1970, pp. 49–83. MR 0283866
  • 9. G. Kallianpur, Zero-one laws for Gaussian processes, Trans. Amer. Math. Soc. 149 (1970), 199–211. MR 0266293,
  • 10. Raoul Le Page, Subgroups of paths and reproducing kernels, Ann. Probability 1 (1973), 345–347. MR 0350835
  • 11. M. Loève, Fonctions aléatoires du second ordre, Supplement to P. Lévy, Processus Stochastiques et Mouvement Brownien, Gauthier-Villars, Paris, 1948.
  • 12. Eugene Lukacs, Stochastic convergence, 2nd ed., Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1975. Probability and Mathematical Statistics, Vol. 30. MR 0375405
  • 13. Milan N. Lukic, Stochastic processes having sample paths in reproducing kernel Hilbert spaces with an application to white noise analysis, Ph.D. thesis, University of Wisconsin, Milwaukee, 1996.
  • 14. Edith Mourier, Eléments aléatoires dans un espace de Banach, Annales de l'Institut Henri Poincaré 13 (1953), 161-244. MR 16:268a
  • 15. Jacques Neveu, Processus aléatoires gaussiens, Séminaire de Mathématiques Supérieures, No. 34 (Été, 1968), Les Presses de l’Université de Montréal, Montreal, Que., 1968 (French). MR 0272042
  • 16. N. N. Vakhaniya, V. I. Tarieladze i S. A. Chobanyan, Veroyatnostnye raspredeleniya v banakhovykh prostranstvakh, Nauka, Moscow, 1985, English translation [22].
  • 17. Emanuel Parzen, Statistical inference on time series by Hilbert space methods I, Tech. Report 23, Statistics Department, Stanford University, 1959, reprinted in [19], Chapter 13.
  • 18. Emanuel Parzen, Probability density functionals and reproducing kernel Hilbert spaces., Proc. Sympos. Time Series Analysis (Brown Univ., 1962) Wiley, New York, 1963, pp. 155–169. MR 0149634
  • 19. Emanuel Parzen, On empirical multiple time series analysis, Proc. Fifth Berkeley Sympos. Math. Statist. and Probability (Berkeley, Calif., 1965/66) Univ. California Press, Berkeley, Calif., 1967, pp. 305–340. MR 0217980
  • 20. V. Piterbarg, Review 1b168 of [6], Referativnyi Zhurnal Matematika 1-2 (1975), 25 (Russian), Izdatelstvo Akademii Nauk SSSR.
  • 21. Michel Talagrand, Regularity of Gaussian processes, Acta Math. 159 (1987), no. 1-2, 99–149. MR 906527,
  • 22. N. N. Vakhania, V. I. Tarieladze, and S. A. Chobanyan, Probability distributions on Banach spaces, Mathematics and its Applications (Soviet Series), vol. 14, D. Reidel Publishing Co., Dordrecht, 1987. Translated from the Russian and with a preface by Wojbor A. Woyczynski. MR 1435288
  • 23. N. N. Vahanija and V. I. Tarieladze, Covariance operators of probability measures in locally convex spaces, Teor. Verojatnost. i Primenen. 23 (1978), no. 1, 3–26 (Russian, with English summary). MR 0517336

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60G12, 60B11, 60G15, 28C20, 46E22, 47B32

Retrieve articles in all journals with MSC (2000): 60G12, 60B11, 60G15, 28C20, 46E22, 47B32

Additional Information

Milan N. Lukic
Affiliation: Department of Mathematics, Viterbo University, 815 South 9th Street, La Crosse, Wisconsin 54601

Jay H. Beder
Affiliation: Department of Mathematical Sciences, University of Wisconsin-Milwaukee, P.O. Box 413, Milwaukee, Wisconsin 53201-0413

Keywords: Covariance operator, Gaussian process, nuclear dominance, random element in Hilbert space, reproducing kernel Hilbert space, second order process, zero-one law
Received by editor(s): March 10, 2000
Received by editor(s) in revised form: February 8, 2001
Published electronically: May 14, 2001
Article copyright: © Copyright 2001 American Mathematical Society